Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 16, NWS Tucson, AZ

December 6, 20174 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Dec 6, 2017, 2:11 PM MST for 4 counties in Arizona. It took effect at Dec 7, 2017, 3:02 AM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2017, 2:11 PM MST (21:11 UTC)
In effect from
Dec 7, 2017, 3:02 AM MST
Expired
Dec 7, 2017, 4:00 PM MST
In force
13 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS85 KTWC 062111
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
211 PM MST Wed Dec 6 2017

AZZ150-071400-
/O.UPG.KTWC.FW.A.0011.171207T1500Z-171207T2300Z/
/O.NEW.KTWC.FW.W.0016.171207T1500Z-171207T2300Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'Odham Nation-TDC-
211 PM MST Wed Dec 6 2017

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 4 PM MST THURSDAY FOR
FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY VALUES AND A 
HIGH FIRE DANGER RATING...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 8 AM to 4 PM MST Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 150, including Pima county 
  west of Sells.

* TIMING...8 AM through 4 PM Thursday.

* WINDS...Northeast 20-25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Minimum RH between 7-15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson
  and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
650 
WWUS85 KTWC 071002
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
302 AM MST Thu Dec 7 2017

AZZ151-072300-
/O.EXB.KTWC.FW.W.0016.171207T1002Z-171207T2300Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-
302 AM MST Thu Dec 7 2017

...RED FLAG WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON FOR
FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY VALUES AND A
HIGH FIRE DANGER RATING...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect until 4 PM MST this afternoon. 

* AFFECTED AREA...Fire weather zone 151 north of the Catalina
  Mountains. 

* TIMING...Through 4 PM this afternoon.

* WINDS...North-Northeast 20-25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Minimum RH between 10-15 percent in the
  warned area.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ150-072300-
/O.EXT.KTWC.FW.W.0016.171207T1002Z-171207T2300Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'Odham Nation-TDC-
302 AM MST Thu Dec 7 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 4 PM MST THIS AFTERNOON
FOR FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY VALUES AND
A HIGH FIRE DANGER RATING...

* AFFECTED AREA...Most of fire weather zone 150. 

* TIMING...Through 4 PM this afternoon.

* WINDS...Northeast 20-25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Minimum RH between 8-15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
447 
WWUS85 KTWC 072240
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
340 PM MST Thu Dec 7 2017

AZZ150-151-072345-
/O.EXP.KTWC.FW.W.0016.000000T0000Z-171207T2300Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'Odham Nation-TDC-Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-
340 PM MST Thu Dec 7 2017

...RED FLAG WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

Gusty northeast winds will continue to decrease this afternoon. Therefore,
the Red Flag Warning has been allowed to expire at 4 PM MST.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Dec 6, 2:02 PM MST, 9 minutes earlier.

Area forecast discussion, Dec 6, 2:02 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Wed Dec 6 2017

.SYNOPSIS...Clouds and a few showers will linger southeast of
Tucson into Thursday. Gusty northeast winds will usher much
cooler temperatures into southeast Arizona Thursday, and a
widespread freeze from Tucson eastward Thursday night. Expect
warmer temperatures to return by the weekend.

&&

.DISCUSSION...The upper trough axis continues to slowly shift
south across southeast Arizona but another system will pass
through our area Thursday. While the second system will have even
less moisture to work with, the colder air associated with it
could help squeeze out a few showers. Thus have left in small
chances for showers southeast of Tucson into Thursday, but have
lowered probabilities.

The main weather event this week will be the colder air that will
move into the area behind the second system aboard brisk northeast
winds. This will be the coldest air thus far this season and
freezing temperatures are a good bet east of Tucson. However, a
number of short range ensemble members are now indicating much
colder air than standard numerical guidance for the Tucson and
Nogales area. Thus, have opted to expand the freeze watch westward
for Thursday night/Friday morning. Locations farther east will
likely experience several hours below 28 degrees. a.k.a. a hard
freeze. The one tricky factor with Thursday night temperatures
concerns how quickly those northeast winds drop off overnight, and
will have to be monitored.

Temperatures will recover marginally Friday but Friday night
should also be fairly chilly before temperatures return to above
normal daytime highs over the weekend.

Longer range models are indicating another weak low in the SW U.S.
next week, but they are not consistent with the details. Given the
timing issues and the lack of moisture available for this low,
have opted to leave the forecast dry at this point.

&&

.AVIATION...Valid thru 08/00Z. Isolated -SHRA are still possible
southeast of KTUS into Thursday. An increase in NE surface winds
to 15-20 kts with higher gusts will occur between 07/12z and
07/18z and continue until about 08/03z. Until then, surface winds
will mainly be less than 10 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...A Red Flag Warning is in effect Thursday for Fire
Weather Zone 150, particularly the area west of Sells. The
combination of strong and gusty northeast winds, low relative
humidity and a high fire danger may create critical fire
conditions, especially taking into the account that the current
fuel dryness levels are more representative of April than early
December.

Otherwise, isolated showers remain possible east to south of
Tucson into Thursday. Dry conditions will prevail Thursday night
into early next week. Gusty northeast to east 20-foot winds occur
Thursday and usher in the coldest air of the season. After that,
20-foot winds will generally be 5-15 mph with an easterly
component Friday into early next week.

&&

.CLIMATE...The official forecast high temperature for KTUS Thursday
is 59 degrees. The last occurrence of a recorded high temperature at
KTUS of under 60 degrees was February 19, 2017 when the high
temperature was 58 degrees.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from Thursday evening through Friday morning for
AZZ503-504-506>509.

Red Flag Warning Thursday for AZZ150 west of Sells.

&&

KD

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 3:04 AM MSTFire Weather WatchTWCPima, Pinal11 hr
Dec 6, 3:04 AM MSTFreeze WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz24 hr

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.